Q. You have written about bad breath that might be caused by an infection with H. pylori. May I suggest an approach that helps my husband?
When his breath turns bad, he takes acidophilus for a few days. That seems to settle his stomach as well as eliminate the bad breath. This probiotic pill does not require a prescription.
A. Thank you for the suggestion. Lactobacillus acidophilus is the name for beneficial bacteria that normally live in the mouth and digestive tract. Probiotics containing this bacterial strain are widely available over the counter.
We checked the medical literature for research on bad breath (halitosis) and probiotics. A recent meta-analysis found only four randomized controlled trials testing whether probiotics can reduce bad breath (Frontiers in Nutrition, Jan. 21). The authors concluded, “Despite the limitations of this meta-analysis, we believe that some probiotics have a beneficial effect on halitosis, although more clinical trials are needed to establish real evidence on this aspect.”
You are right that stomach infections with Helicobacter pylori bacteria are associated with bad breath. Other symptoms include abdominal pain, nausea, bloating, loss of appetite and weight loss. Eliminating H. pylori can produce long-lasting relief from halitosis (Journal of Gastroenterology and Hepatology, March 24).
Q. I have a family history of heart problems and have been on statins for 15 years. My cholesterol level was in the normal range. Nonetheless, I had a blockage in a coronary artery 14 years ago, though I did not suffer a heart attack.
Since then, my physician has increased my statin medication to the maximum dosage. I have always exercised and watched my diet and weight. My cholesterol at last check was 109 (HDL of 41 and LDL of 49). Triglycerides are 107.
For the past several years, I’ve had coronary calcium scans. While my cholesterol has remained very low, every year the calcium score has increased. With lipid levels as low as mine, where is the cholesterol coming from to make these plaques? I have asked a cardiac specialist, and it was clear that he did not know the answer. Do you have any thoughts on this?
A. A recent review of this phenomenon noted: “Statins lower cardiovascular event risk, yet they paradoxically increase coronary artery calcification, a marker consistently associated with increased cardiovascular risks” (Arteriosclerosis, Thrombosis and Vascular Biology, Jan. 21, 2021). It may take several years for this calcification to become apparent.
With a family history of heart disease and a clogged coronary artery, you should ask your cardiologist to check your blood level of Lp(a). This independent risk factor for heart disease can also cause calcification of arteries and heart valves. High levels run in families.
To learn more about Lp(a) and ways to lower this serious risk factor, you may wish to read our eGuide to Cholesterol Control and Heart Health. This online resource may be found under the Health eGuides tab at peoplespharmacy.com. In addition to increasing calcification, statins also raise levels of Lp(a) (European Heart Journal, Jan. 1, 2020).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website peoplespharmacy.com. They are the authors of “Top Screwups Doctors Make and How to Avoid Them.”
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.